Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Lake Charles, LA

June 4, 2011Acadia Parish, Cameron Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 4, 2011, 7:14 PM CDT for Acadia Parish, Cameron Parish, Vermilion Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2011, 7:14 PM CDT (00:14 UTC)
Expired
Jun 4, 2011, 8:15 PM CDT
In force
61 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Acadia Parish, LA, Cameron Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 61 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2029 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS54 KLCH 050014
SVRLCH
LAC001-023-113-050115-
/O.NEW.KLCH.SV.W.0071.110605T0014Z-110605T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
714 PM CDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ACADIA PARISH IN SOUTHWEST LOUISIANA...
  NORTHEASTERN CAMERON PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES KLONDIKE...
  NORTHWESTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES GUEYDAN...

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...7 MILES EAST OF GUEYDAN...
  MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUEYDAN...RICEVILLE AND MORSE BY 725 PM CDT...
  KLONDIKE BY 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2989 9269 3006 9268 3008 9265 3009 9262
      3011 9261 3014 9262 3011 9237 2995 9237
TIME...MOT...LOC 0014Z 100DEG 18KT 3003 9244

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:21 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 4, 6:21 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
621 PM CDT SAT JUN 4 2011

.AVIATION...
STRONG STORMS ALONG THE SOUTHERN MISSISSIPPI RIVER NEAR KROTZ
SPRINGS WILL MOVE EAST THROUGH THE EVENING HOURS WITH STORMS
AFFECTING LFT. STORMS ARE EXPECTED TO BEGIN LOOSING STRENGTH LATER
IN THE EVENING. THESE STORMS ARE PRODUCING NUMEROUS CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL. VFR WX OUTSIDE OF
STORM COMPLEXES. AREAS OF FOG AROUND SUNRISE WITH VSBY AROUND 4 TO
5 MILES.

&&

.PREV DISCUSSION... /ISSUED 403 PM CDT SAT JUN 4 2011/

DISCUSSION...
SFC ANALYSIS SHOWS WEAK HIGH OVER THE REGION...LEADING TO LIGHT NE
TO VARIABLE WINDS OVER THE REGION. FURTHER ALOFT...THE RIDGE
CONTINUES OVER MUCH OF THE SE. AFTERNOON HIGHS HAVE REACHED THE
UPPER 90S TO NEAR 100 ACROSS THE REGION HAVE AIDED THE DEVELOPMENT
OF ISO TSRA JUST N AND E OF THE REGION...AND CURRENTLY MOVING E.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH STRONG
DOWNBURST WINDS...BRIEF HEAVY RAIN...AND SOME HAIL POSSIBLE.

MORE OF THE SAME CAN BE EXPECTED AGAIN SUN...WITH AFTERNOON TEMPS
POSSIBLY A COUPLE OF DEGREES WARMER...WITH 100 EXPECTED JUST NORTH
OF THE I-10 CORRIDOR. WITH A WEAK UPPER DISTURBANCE CURRENTLY
MOVING W ACROSS THE SE INTO OUR REGION...ISO SHRA CAN BE EXPECTED
SUN...INCREASING TO SCT ON MON AS THE MOST MOISTURE AND LIFT WILL
BE OVER THE REGION. ONCE THIS DISTURBANCE MOVES FURTHER WEST AND
DISSIPATES...RAIN CHANCES WILL DIMINISH BACK TO ISOLATED AT BEST
FOR THE REMAINDER OF THE WEEK. SFC WINDS WILL BECOME MORE ONSHORE
BY THIS TIME...WHICH WILL LIMIT HIGH TEMPS INTO THE LOWER/MID 90S.

DML

MARINE...
VARIABLE WINDS 10 KNOTS OR LESS CAN BE EXPECTED THROUGH THE PERIOD AS
HIGH PRESSURE AT THE SURFACE AND ALOFT MEANDERS ACROSS THE REGION.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT WEEK AS A
SERIES OF WEAK UPPER LEVEL DISTURBANCES TRACK WEST ACROSS THE
AREA.

FIRE WEATHER...
HOT AND DRY WEATHER WILL CONTINUE ACROSS THE AREA THIS WEEKEND.
AFTERNOON RELATIVE HUMIDITY VALUES OF 25-30% CAN BE EXPECTED FOR
SUNDAY AFTERNOON...ALONG WITH LIGHT NORTHEAST WINDS. THIS...COMBINED
WITH THE ONGOING DROUGHT CONDITIONS AND VERY DRY GROUND FUELS...FIRE
DANGER WILL REMAIN ELEVATED. BURN BANS REMAIN IN EFFECT FOR THE
ENTIRE AREA.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
INTO SUNDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE ON
MONDAY AS A WEAK UPPER LEVEL DISTURBANCE TRACKS FROM EAST TO WEST
ACROSS THE REGION. LITTLE IN THE WAY OF SIGNIFICANT RAINFALL IS
EXPECTED FOR THE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  98  73  95  74 /  20  20  20  30  30
KBPT  73  97  73  95  74 /  20  20  20  30  30
KAEX  71 100  71  98  72 /  20  20  20  30  30
KLFT  73  98  73  95  74 /  20  20  20  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...AIR QUALITY ALERT FROM 7 AM TO 6 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CALCASIEU.

TX...AIR QUALITY ALERT FROM 7 AM TO 6 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...ORANGE.

GM...NONE.
&&
Hazardous weather outlook, Jun 4, 6:05 AM CDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 AM CDT SAT JUN 4 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-051115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
605 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON THROUGH TONIGHT. ALTHOUGH THE OVERALL PROBABILITY OF
SEVERE WEATHER IS VERY LOW...AN ISOLATED STRONG TO SEVERE
THUNDERSTORM IS POSSIBLE. STRONG DOWNBURST WINDS WOULD BE THE
PRIMARY HAZARD.

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED THIS AFTERNOON. COMBINED
WITH THE HUMIDITY...APPARENT TEMPERATURES WILL BE NEAR 100 DEGREES
DURING PEAK HEATING. INDIVIDUALS ARE URGED TO USE EXTRA CAUTION
WHEN OUTDOORS AND DRINK PLENTY OF FLUIDS.

ELEVATED FIRE DANGER WILL CONTINUE DUE TO VERY DRY GROUND FUELS.
BURN BANS ARE IN EFFECT FOR THE ENTIRE OUTLOOK AREA.

BACKWATER FLOODING WILL CONTINUE ACROSS EASTERN UPPER SAINT MARTIN
PARISH AS A RESULT OF RELEASES FROM THE MORGANZA SPILLWAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY. AT THIS TIME...THE OVERALL PROBABILITY OF
SEVERE WEATHER IS VERY LOW. HOWEVER...THE RISK OF AN ISOLATED
STRONG TO SEVERE THUNDERSTORM PRODUCING STRONG DOWNBURST WINDS
WILL CONTINUE.

WITH THE ABSENCE OF ANY MEANINGFUL AREAWIDE RAINFALL...ELEVATED
FIRE DANGER WILL CONTINUE DUE TO VERY DRY GROUND FUELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-051115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
605 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON THROUGH TONIGHT. ALTHOUGH THE OVERALL PROBABILITY OF
SEVERE WEATHER IS VERY LOW...AN ISOLATED STRONG TO SEVERE
THUNDERSTORM IS POSSIBLE. STRONG DOWNBURST WINDS WOULD BE THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY. AT THIS TIME...THE OVERALL PROBABILITY OF
SEVERE WEATHER IS VERY LOW. HOWEVER...THE RISK OF AN ISOLATED
STRONG TO SEVERE THUNDERSTORM PRODUCING STRONG DOWNBURST WINDS
WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, Jun 4, 6:41 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
641 PM CDT SAT JUN 4 2011

LAZ033-050045-
ST. LANDRY LA-
641 PM CDT SAT JUN 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY PARISH UNTIL 745 PM
CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF KROTZ SPRINGS...MOVING WEST AT
15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PORT BARRE BY 710 PM...
  LEONVILLE BY 715 PM...
  WASHINGTON BY 735 PM...
  OPELOUSAS BY 740 PM...
  PRAIRIE RONDE AND LAWTELL BY 745 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3050 9176 3048 9175 3043 9216 3044 9217
      3044 9222 3057 9221 3057 9220 3066 9220
      3066 9173 3056 9175 3053 9173 3051 9173

SWEENEY
Local storm report, Jun 4, 7:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
708 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             PORT BARRE              30.56N 91.96W
06/04/2011  E0.50 INCH       ST. LANDRY         LA   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED BY PORT BARRE POLICE DEPARTMENT.

&&

MOGGED
Local storm report, Jun 4, 7:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
712 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     MELVILLE                30.69N 91.75W
06/04/2011                   ST. LANDRY         LA   LAW ENFORCEMENT

            MELVILLE PD REPORTS TREES DOWN ON JACKSON LANE.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:01 PM CDTSevere Thunderstorm WarningLCHSaint Landry59 min
Jun 4, 7:29 PM CDTSpecial Weather StatementLCHEvangeline61 min
Jun 4, 7:37 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis53 min
Jun 4, 7:45 PM CDTSevere Thunderstorm WarningLCHEvangeline, Saint Landry60 min
Jun 4, 8:01 PM CDTTornado WarningLCHJefferson Davis29 min
Jun 4, 8:09 PM CDTSevere Thunderstorm WarningLCHJefferson Davis66 min
Jun 4, 8:35 PM CDTSpecial Weather StatementLCHCalcasieu55 min
Jun 4, 8:52 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard53 min
Jun 5, 1:06 AM CDTSpecial Weather StatementLCHCameron54 min
Jun 5, 1:34 AM CDTSpecial Weather StatementLCHCalcasieu41 min
Jun 5, 2:10 AM CDTSpecial Marine WarningLCH65 min
Jun 5, 2:22 AM CDTSpecial Weather StatementLCHCalcasieu53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.